Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 316, NWS Mobile, AL

September 5, 2000Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Sep 5, 2000, 1:42 PM CDT for Washington County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 5, 2000, 1:42 PM CDT (18:42 UTC)
Expired
Sep 5, 2000, 2:15 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Washington County, AL

What was reported inside it

TimeReportWhereRemark
Sep 5, 1:55 PM CDTHail 0.75Sunflower, ALA thunderstorm produced dime sized hail near the community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1978 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 051843
SVRMOB
ALC129-051915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
142 PM CDT TUE SEP 5 2000

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST ALABAMA

* UNTIL 215 PM CDT

* AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 16 MILES SOUTHEAST OF CHATOM...MOVING
  SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  CENTRAL WASHINGTON AND SOUTHWESTERN WASHINGTON COUNTIES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL..*.DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 12:55 PM CDT, 47 minutes earlier.

Area forecast discussion, Sep 5, 12:55 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1255 PM CDT TUE SEP 05 2000

SIGNIFICANT S/W ENERGY CONTINUES TO PUSH QUICKLY TOWARDS THE COAST.
ALOFT LEFT FRONT QUAD OF UPPER JET ALSO CONTINUES TO NOSE OVER MOST
S MS AND EXTREME SW PARTS OF AL.  TO THE NORTH SOUNDINGS BOTH AT
KBMX AND KJAN SHOW BETTER MOISTURE THAN YESTERDAY ADVECTING ALSO
S'WARD.  WITH THIS AND SURFACE BASE CAPES NEAR 3000 J/KG NEAR THE
COAST...HIGHER POPS ESPECIALLY NEAR THE COAST...WILL BE NECESSARY FOR
THE REMAINDER OF THIS AFTERNOON.  OTHERWISE...CURRENT TEMPS LOOK
CLOSE. WILL ALSO ADD A FEW CLOUDS TO MOST AREAS.

MOB...
AL...NONE.
FL...NONE.
MS...NONE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:23 PM CDTSevere Thunderstorm WarningMOBWashington22 min
Sep 5, 3:34 PM CDTSevere Thunderstorm WarningMOBMobile26 min
Sep 5, 3:54 PM CDTSevere Thunderstorm WarningMOBBaldwin36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.